|| Checking for direct PDF access through Ovid
Patients with major depression discontinue taking their antidepressants for many reasons. Although side effects are often cited as the reason for discontinuation, few prospective studies have addressed this question, and none has specifically examined discontinuation in patients with severe depression.Inpatients and outpatients treated with a selective serotonin reuptake inhibitor for major depressive disorder were identified after admission. Three months later, patients were contacted and interviewed to determine antidepressant usage and the side effects experienced, including when these were experienced and their severity.Between October 2001 and April 2003, 406 English- or Spanish-speaking patients aged 18 to 75 years were followed up. One in 4 patients discontinued the index antidepressant. Among specific side effects noted, only "change in weight" and "anxiety" were significant predictors of discontinuation after controlling for confounders. Experiencing 1 or more "extremely" bothersome side effects was associated with more than a doubling of the risk of discontinuation, but the presence of side effects and side effects less severe than "extremely" bothersome were not significant predictors. There were no differences among selective serotonin reuptake inhibitor antidepressants in either the presence/absence of side effects or in the discontinuation rates.The results suggest that the contribution of side effects to antidepressant discontinuation is more complex than previously suggested. Disparate findings from earlier studies may reflect aspects of study design, such as examining populations whose severity of depression varied widely or not controlling for important confounding factors. Future research should separately examine high-risk groups (or control for severity of depression) and carefully rule out other potential contributors to discontinuation.